Corticosteroids and Transition to Delirium in Patients With Acute Lung Injury.
Crit Care Med. 2014 Feb 28;
Authors: Schreiber MP, Colantuoni E, Bienvenu OJ, Neufeld KJ, Chen KF, Shanholtz C, Mendez-Tellez PA, Needham DM
OBJECTIVE:: Delirium is common in mechanically ventilated patients in the ICU and associated with short- and long-term morbidity and mortality. The use of systemic corticosteroids is also common in the ICU. Outside the ICU setting, corticosteroids are a recognized risk factor for delirium, but their relationship with delirium in critically ill patients has not been fully evaluated. We hypothesized that systemic corticosteroid administration would be associated with a transition to delirium in mechanically ventilated patients with acute lung injury.
DESIGN:: Prospective cohort study.
SETTING:: Thirteen ICUs in four hospitals in Baltimore, MD.
PATIENTS:: Five hundred twenty mechanically ventilated adult patients with acute lung injury.
MEASUREMENTS AND MAIN RESULTS:: Delirium evaluation was performed by trained research staff using the validated Confusion Assessment Method for the ICU screening tool. A total of 330 of the 520 patients (64%) had at least two consecutive ICU days of observation in which delirium was assessable (e.g., patient was noncomatose), with a total of 2,286 days of observation and a median (interquartile range) of 15 (9, 28) observation days per patient. These 330 patients had 99 transitions into delirium from a prior nondelirious, noncomatose state. The probability of transitioning into delirium on any given day was 14%. Using multivariable Markov models with robust variance estimates, the following factors (adjusted odds ratio; 95% CI) were independently associated with transition to delirium: older age (compared to < 40 years old, 40-60 yr [1.81; 1.26-2.62], and ≥ 60 yr [2.52; 1.65-3.87]) and administration of any systemic corticosteroid in the prior 24 hours (1.52; 1.05-2.21).
CONCLUSIONS:: After adjusting for other risk factors, systemic corticosteroid administration is significantly associated with transitioning to delirium from a nondelirious state. The risk of delirium should be considered when deciding about the use of systemic corticosteroids in critically ill patients with acute lung injury.
PMID: 24589640 [PubMed - as supplied by publisher]